Response to Letter Regarding Article, “Prevention of High-Dose Chemotherapy–Induced Cardiotoxicity in High-Risk Patients by Angiotensin-Converting Enzyme Inhibition”
We thank Dr Khan and colleagues for their interest in our work.1 Twenty-five patients of the control group exhibited decreased left ventricular ejection fraction below the normal limit value and developed overt heart failure in 9 cases during the 1-year follow-up. In all these patients, standard therapy for heart failure was started when symptoms occurred or when cardiac impairment was detected (as an average 6.8±3.8 months after chemotherapy). Treatment included enalapril and carvedilol at the maximum tolerated doses (13 patients tolerated the combination of the 2 drugs), as recommended by the International Cardiologic Guidelines. In these patients, no significant improvement in left ventricular ejection fraction was observed during the observation period. A longer follow-up is possibly required to define the long-term clinical impact of treatment in this population.
Several previous reports have evaluated the response to heart failure therapy in patients with chemotherapy-induced cardiomyopathy but with conflicting results,2–3 although the combination of angiotensin-converting enzyme inhibitors and β-blockers has shown the most favorable effect.4 Nevertheless, in these studies, cardiologic treatment was started only after the clinical or instrumental evidence of heart failure, often many years after chemotherapy.
In our study, the approach was completely different. We started enalapril long before a possible decline in left ventricular ejection fraction was evident (left ventricular ejection fraction was 61±3% and 62±4% in the 2 study groups at randomization). In fact, troponin I increase notably anticipates the development of cardiotoxicity.5 These findings highlight the strategic importance of an early preventive treatment, addressed only to those patients who show a subclinical evidence of cardiac injury after chemotherapy as revealed by troponin I.
Cardinale D, Colombo A, Sandri MT, Lamantia G, Colombo N, Civelli M, Martinelli G, Veglia F, Fiorentini C, Cipolla CM. Prevention of high-dose chemotherapy-induced cardiotoxicity in high-risk patients by angiotensin-converting enzyme inhibition. Circulation. 2006; 114: 2474–2481.
Lipshultz E, Lipsitz SR, Sallan SE, Simbre II VC, Shaikh SL, Mone SM, Gelber RD, Colan SD. Long-term enalapril therapy for left ventricular dysfunction in doxorubicin-treated survivors of childhood cancer. J Clin Oncol. 2002; 20: 4517–4522.
Ewer MS, Vooletich MT, Durand JB, Woods ML, Davis JR, Valero V, Lenihan DJ. Reversibility of Trastuzumab-related cardiotoxicity: new insight based on the clinical course and response to treatment. J Clin Oncol. 2005; 23: 7820–7826.
Cardinale D, Sandri MT, Colombo A, Colombo N, Boeri M, Lamantia G, Civelli M, Peccatori F, Martinelli G, Fiorentini C, Cipolla CM. Prognostic value of Troponin I in cardiac risk stratification of cancer patients undergoing high-dose chemotherapy. Circulation. 2004; 109: 2749–2754.